Flotsam1/10/2015 03:41:00 pm
I have decided to resurrect draft posts written over the years; it's reassuring in a way, that nothing much changes, even years later. Or tragic. I don't really know...
Life is relentless, isn't it.
Lately I feel so busy, and yet I'm not really doing anything at all. I always feel like I should be doing something (mostly exercise or homework...), but spend so much time thinking about doing things, and then feeling bad about not doing them, that I achieve nothing.
Over Easter, I went to the beach with my mother for the long weekend. It rained heavily, and I forgot to take my medication with me, so I spent a number of days in a dizzied, nauseous haze. I hurt my shoulder and ceased being able to move my neck. It rained some more. I curled in the bed with my dog and read Agatha Christie. We walked, and the dog and I chased sea sponges on the beach until my neck began to hurt and she got tired of such trivial matters.
I tried not to think about work, or money, or being thin. It didn't really work. Especially not the being thin part. I just like eating bread too much.
Mostly now, I feel I should be doing something. The difference now is that I just own it, and have come to terms with my tendency to procrastinate. Actually, now it's not exercise, it's housework. I look around me and am so overwhelmed by how much junk (clothing, mostly) surrounds me, and it's too hard to process. I would dearly love to pay someone to come and clean it up for me, but I am scared that they will throw out something precious.
In 2011 I experienced discontinuation syndrome for the first time (I say the first time because I'm very bad at taking tablets every day, and so it was the first of many, in spite of how terrible it made me feel). It was pretty unpleasant, best described as the heart-racing feeling of a panic attack combined with nausea, vertigo and the sense that my eyeballs were moving one way and my head another.
I firmly believe that SSRI and SNRI drugs can be helpful for many people, and I'm not a conspiracy theorist who thinks that it's all a plot by Big Pharma to make us addicted to mind control drugs and funnel billions into their pockets (or whatever other sinister plan fits this profile), however, I never knew that discontinuation was a thing until I missed two tablets in a row. I think that doctors should probably lay a few more things out on the table prior to prescribing SNRI/SSRIs.
There are numerous adverse effects caused by SNRI/SSRIs, and although they're all in the Consumer Medical Information, I don't recall every really discussing them with the doctor until a few years down the track when they were starting to become problematic. At any rate, all drugs have side effects, and so in the end I made a choice between being able to function like a normal human being and drug-induced effects that were ultimately transient. Switching to a new, far more expensive, drug class (melatonergic drug agomelatine [Valdoxan]) has helped with many side effects, in particular, there is no discontinuation. Always choices and weighing up to be made...